Peliosis hepatis (PH) is a condition involving benign tumors pathologically characterized by multiple blood-filled cavities, mostly affecting the liver and spleen. Androgenic-steroids are widely used in patients with bone marrow failure syndromes (e.g.: aplastic anemia) and these patients are at increased risk of developing PH. Although patients with PH are generally asymptomatic, PH can progress to liver failure and even fatal spontaneous intraabdominal hemorrhage. Therefore, early diagnosis is critical in order to prevent life-threatening complications of PH. We herein report a patient with PH which had been treated with danazol, who presented with liver dysfunction and multiple hepatic lesions on imaging studies at the time of diagnosis. Although the patient presented with disseminated intravascular coagulation (DIC), a bone marrow biopsy revealed no evidence of leukemic transformation. The patient was diagnosed as having danazol-induced PH, and these abnormalities spontaneously resolved after the discontinuation of danazol. PH is one of the most important complications of long-term administration of androgenic-steroids. Although the mechanisms remain unclear, the multiple blood-filled cavities characteristic of PH may be responsible for the development of DIC. Therefore, monitoring of coagulation markers might also be a key strategy for early diagnosis of PH.
|Number of pages||6|
|Journal||[Rinsho ketsueki] The Japanese journal of clinical hematology|
|Publication status||Published - Aug 1 2016|
All Science Journal Classification (ASJC) codes